Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

May 30, 2017Onondaga County, New York

NWS Buffalo, NY issued this special weather statement at May 30, 2017, 4:23 PM EDT for Onondaga County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 4:23 PM EDT (20:23 UTC)
Expired
May 30, 2017, 4:45 PM EDT
In force
22 min
Issued by
NWS Buffalo, NY

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS81 KBUF 302023
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
423 PM EDT TUE MAY 30 2017

NYZ006-302045-
Oswego-
423 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 422 PM EDT, a strong thunderstorm was located over Cicero, or 8
miles north of Syracuse, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oneida Lake, Constantia, Cleveland, Bernhards Bay, Lower South Bay 
and Lakeport. 

This storm will cross Oneida Lake, boaters on the lake should seek 
safe harbor immediately.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7596 4318 7600 4320 7604 4320 7608
      4322 7609 4329 7587
TIME...MOT...LOC 2022Z 249DEG 31KT 4316 7609 

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 30, 3:11 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 30, 3:11 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
311 PM EDT Tue May 30 2017

.SYNOPSIS...
A broad upper level low will meander across the region through the
rest of the week...bringing periodic opportunities for showers and
thunderstorms along with near to slightly below average temperatures.
Some of the storms could produce strong gusty winds and hail both
this afternoon and Wednesday afternoon...with the greatest potential
for the stronger storms found from interior portions of the Southern
Tier northeastward across the Finger Lakes and North Country.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Satellite imagery late this morning showing a leading shortwave
pushing across Lake Ontario with an area of showers set to move
through the North Country through midday. Meanwhile subsidence in
the wake of this wave is leading to clearing across western NY.
However, a secondary robust shortwave seen on WV imagery is pushing
into northern Indiana. This wave will quickly track across Lake Erie
and into western NY early this afternoon. Forcing ahead of this
trough, combined with steepening lapse rates, diurnal destabilization
and increasing speed shear ahead of the wave will result in strong
to severe thunderstorms developing around midday. Satellite imagery
and BUF/DTX morning soundings suggest an elevated mixed layer
pushing across Lake Erie ahead of the main wave, with steep mid-
level lapse rates. This combined with fairly low freezing levels
under 10kft will support large hail growth given the deep layer
shear profile of 50 to 60 knots supporting strong rotating updrafts.
Expect thunderstorms will initiate across the western Southern Tier
by about 1pm, with initially some discrete cells, which will upscale
into a line with bowing segments possible as the cluster of storms
tracks through the Finger Lakes and into central NY. The greatest
severe threat will be from the western Southern Tier, across the
Finger Lakes and across the southern Tug Hill region of Oswego and
Lewis counties. Large hail will be the primary threat, but as storms
upscale into a line expect wind damage reports will increase into
central NY.

Meanwhile across the Niagara Frontier to just west of Rochester,
expect a fairly pleasant day in store. The synoptically aided lake
breeze will keep convection in check across the Niagara Frontier,
with mostly sunny skies, but breezy conditions with gusts up to 35
mph. The Saint Lawrence valley in northern Jefferson county will see
very similar conditions with mostly sunny skies, although a tad less
windy.

On Wednesday, a very similar setup will be in place as a large scale
upper-level low drifts slowly eastward across northern Ontario.
Overall thermodynamic profiles carbon copies of Tuesday, expect that
everything is about 3C cooler as the upper level low is slightly
closer. Cyclonic flow aloft with weak waves rotating around the
parent low will maintain synoptically favorable conditions for
convection, while the robust southwesterly lake breeze in place will
again provide focus for convective initiation. CAPE/shear values
will be slightly less than Tuesday, although the lower freezing
heights will support hail easily surviving to the surface.
Thunderstorms will again focus across the western Southern Tier, the
Finger Lakes and into the Southern Tug Hill (southeast of the lake
breeze), while mostly dry and mostly sunny conditions will be found
across the Niagara Frontier and Saint Lawrence Valley. The only
difference for Wednesday will be that the flow turns a bit more west-
southwesterly by late afternoon, which may allow for some lake breeze
convection along the Niagara Peninsula in Ontario to survive into
Niagara and Orleans counties by late afternoon and early evening
after the main convection southeast of the lake breeze departs into
central NY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Showers and thunderstorms will taper off from west to east Wednesday
evening with the passage of an upper level trough and surface cold
front. The northern extension of an expansive high over the southern
U.S. will pass across the forecast area behind the cold front,
resulting in fair skies, but cool temperatures on Thursday, with
highs in the low to mid 60s.

Another potent shortwave rotating through the base of the upper
level low centered over north-central Quebec will bring a chance for
a few showers late Thursday night, mainly to the North Country. A
follow-on shortwave will punch across the forecast area Friday
afternoon or evening, bringing another round of showers and
thunderstorms. At this point, it appears that the greatest
precipitation potential will be across the North Country,
closest to the track of the shortwave. Another round of
convection will likely be ongoing along a warm frontal boundary
just to our southwest. The final track of the shortwave will
affect the position of this front - should it track a little
farther north, some of this frontal precipitation may creep into
the Southern Tier, or should the shortwave drop a little
farther south, convection associated with that system may dip
farther south into the forecast area. Given these uncertainties,
will stick with broadbrushed chance pops from Friday afternoon
into Friday night for the time being.

Regarding temperatures, as mentioned above, advection of colder and
drier air behind Wednesday evenign's cold frontal passage will allow
temperatures to drop into the 40s inland of the lakes, with low 50s
along the lakeshore. After a cool day Thursday, we will see 50s
Thursday night, as the coolest air associated with the upper level
trough passes off to the east, and warmer air advecting ahead of the
next system pushes temperatures slightly warmer - into the mid to
upper 60s, on Friday. We should see mid 50s once again Friday night,
with lower 50s in the North Country, fairly normal values for early
June, as the area will be caught in between cool air to the north
over Canada, and much warmer air to the south over the Ohio and
Mississippi valleys.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Unfortunately...the forecast for the weekend into early next week
has turned decidedly more pessimistic. The operational ECMWF and a
fair number of GFS ensembles are now strongly suggesting that the
front from Friday/Friday night will stall across Pennsylvania...as
energy crossing the Canadian prairies will develop a fairly strong
wave along the frontal boundary back across the Upper Mississippi
Valley. This wave will then consolidate into a compact storm system
over the Great lakes region later in the weekend as the upper level
support likely evolves into yet another closed low.

The result of this updated scenario...
There will be some leftover showers across the Southern Tier counties
on Saturday with limited clearing elsewhere. Temperatures will top out
in the 60s for most areas.

Showers...or possibly even a period of steadier rain...will push north
across the region late Saturday night and Sunday as the aforementioned
surface low tracks east across Lake Erie.

As the stacked low drifts across our region Sunday night and MOnday...
the rain will become more showery.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions will prevail through the TAF period. The only
exceptions will be localized MVFR/IFR conditions with thunderstorms
that develop this afternoon across the western Southern Tier, and
track through the Finger Lakes to southern Tug Hill region through
late afternoon. A few stronger storms may produce large hail and
damaging wind gusts. However, most of the stronger storms should
remain south and east of the TAF sites.

Showers and thunderstorms end tonight with VFR conditions
prevailing, then more showers and thunderstorms will develop along
the lake breeze boundaries on Wednesday. Again large hail and
damaging wind gusts are possible with the stronger storms Wednesday,
however these will again remain mostly south and east of the TAF
sites. A few storms may track from the Niagara Peninsula in Ontario
to near IAG along the lake breeze boundary by late Wednesday
afternoon.

Outlook...
Wednesday night through Sunday...Mainly VFR...with
localized IFR/MVFR possible in scattered to numerous showers and
thunderstorms at times.

&&

.MARINE...
A cold front will cross the region today...with another round of
showers and thunderstorms marking its passage...some of which could
be capable of strong wind gusts and hail across central and eastern
portions of Lake Ontario. In the wake of the front...southwest winds
will again freshen a bit across the Lower Lakes region this
afternoon...though at this point both winds and waves are expected
to remain below advisory levels.

During the middle and latter portions of the week a broad upper level
trough will continue to meander its way eastward across the region...while
maintaining a persistent general southwesterly to westerly flow across
Lakes Erie and Ontario. This said...at this point it appears that both
winds and waves will remain below advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...WOOD
LONG TERM...RSH
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, May 30, 4:21 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 PM EDT Tue May 30 2017

NYZ004-006-008-012>014-019>021-085-312030-
Wayne-Oswego-Lewis-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
421 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will redevelop Wednesday...with some
storms expected to be strong to severe with another round of gusty
winds and hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-312030-
Northern Cayuga-
421 PM EDT Tue May 30 2017

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will redevelop Wednesday...with some
storms expected to be strong to severe with another round of gusty
winds and hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-312030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-010-011-312030-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-
421 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 30, 3:13 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
313 PM EDT TUE MAY 30 2017

NYZ014-301945-
Ontario-
313 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...

At 313 PM EDT, a strong thunderstorm was located over Rushville, or
10 miles south of Canandaigua, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Geneva, Phelps, Rushville, Gorham, Seneca Castle, Seneca Lake State
Park, Cottage City, Hall and West Junius.

This includes Interstate 90 near exit 42.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4301 7706 4301 7696 4287 7696 4286 7698
      4277 7697 4276 7698 4276 7731 4277 7731
TIME...MOT...LOC 1913Z 224DEG 41KT 4275 7722

HITCHCOCK
Local storm report, May 30, 3:28 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 ENE HURON             43.24N  76.86W
05/30/2017  E0.75 INCH       WAYNE              NY   PUBLIC

&&

EVENT NUMBER BUF1701149

WOOD
Local storm report, May 30, 4:01 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
401 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             FAIR HAVEN              43.33N  76.70W
05/30/2017  E0.75 INCH       CAYUGA             NY   PUBLIC

            DIME-SIZED HAIL AT FAIR HAVEN STATE PARK

&&

EVENT NUMBER BUF1701150

WOOD
Local storm report, May 30, 4:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
422 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     MARINE HAIL      2 N FAIR HAVEN          43.35N  76.70W
05/30/2017  E0.75 INCH       LOZ044             NY   PUBLIC

&&

EVENT NUMBER BUF1701151

SJW
Local storm report, May 30, 4:23 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
423 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     MARINE HAIL      1 W NORTH POND          43.65N  76.20W
05/30/2017  M0.75 INCH       LOZ045             NY   PUBLIC

&&

EVENT NUMBER BUF1701152

SJW
Special weather statement, May 30, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
423 PM EDT TUE MAY 30 2017

NYZ006-302045-
Oswego-
423 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 422 PM EDT, a strong thunderstorm was located over Cicero, or 8
miles north of Syracuse, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oneida Lake, Constantia, Cleveland, Bernhards Bay, Lower South Bay
and Lakeport.

This storm will cross Oneida Lake, boaters on the lake should seek
safe harbor immediately.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7596 4318 7600 4320 7604 4320 7608
      4322 7609 4329 7587
TIME...MOT...LOC 2022Z 249DEG 31KT 4316 7609

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:14 AM EDTSpecial Marine WarningBUF61 min
May 30, 1:52 AM EDTSpecial Marine WarningBUF83 min
May 30, 1:05 PM EDTSpecial Weather StatementBUFAllegany25 min
May 30, 1:17 PM EDTSpecial Weather StatementBUFWayne28 min
May 30, 1:18 PM EDTSpecial Weather StatementBUFOntario27 min
May 30, 1:22 PM EDTSpecial Weather StatementBUFOntario23 min
May 30, 1:32 PM EDTSpecial Marine WarningBUF43 min
May 30, 1:34 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming30 min
May 30, 1:41 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Wayne49 min
May 30, 1:54 PM EDTSpecial Weather StatementBUFJefferson36 min
May 30, 2:03 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston27 min
May 30, 2:10 PM EDTSpecial Marine WarningBUF65 min
May 30, 2:10 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne50 min
May 30, 2:21 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Wayne54 min
May 30, 3:13 PM EDTSpecial Weather StatementBUFOntario32 min
May 30, 4:41 PM EDTSpecial Weather StatementBUFLewis49 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.